Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 18, 2017, 8:48 AM CDT for Elmore County, Montgomery County, Alabama. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2017, 8:48 AM CDT (13:48 UTC)
- Expired
- Jun 18, 2017, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elmore County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:50 AM CDT | FLASH FLOOD | 1 Ssw Huntingdon Colleg, AL | SEVERAL PHOTOS OF WATER COVERING ROADWAYS IN THE CLOVERDALE PART OF MONTGOMERY. |
| Jun 18, 8:50 AM CDT | FLASH FLOOD | Huntingdon College, AL | SEVERAL PHOTOS OF WATER COVERING ROADWAYS IN THE CLOVERDALE PART OF MONTGOMERY. |
| Jun 18, 9:25 AM CDT | HEAVY RAIN 1.88 | 1 Ne Gunter Afb, AL | MESONET STATION TT396, GUNTER AFB. |
| Jun 18, 9:25 AM CDT | HEAVY RAIN 1.88 | Gunter Afb, AL | MESONET STATION TT396, GUNTER AFB. |
| Jun 18, 11:35 AM CDT | HEAVY RAIN 1.5 | 2 Ssw Auburn Univ Montg, AL | MESONET STATION E1228, 1 SSW AUBURN UNIV MONTGOMERY. |
| Jun 18, 11:35 AM CDT | HEAVY RAIN 3.51 | 2 E Montgomery Country, AL | MESONET STATION D3397, 1 E MONTGOMERY COUNTRY CLUB. |
| Jun 18, 11:38 AM CDT | HEAVY RAIN 1.36 | 1 Wnw Waugh, AL | MESONET STATION E0629, WAUGH. |
| Jun 18, 11:40 AM CDT | HEAVY RAIN 1.07 | 3 Sw Mount Meigs, AL | MESONET STATION C4999, 2 WSW MOUNT MEIGS. |
| Jun 18, 11:40 AM CDT | HEAVY RAIN 1.39 | 2 Wsw Mount Meigs, AL | MESONET STATION E8506, 2 WSW MOUNT MEIGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 988 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975 WGUS54 KBMX 181348 FFWBMX ALC051-101-181645- /O.NEW.KBMX.FF.W.0016.170618T1348Z-170618T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Birmingham AL 848 AM CDT SUN JUN 18 2017 The National Weather Service in Birmingham has issued a * Flash Flood Warning for... Southwestern Elmore County in east central Alabama... Northeastern Montgomery County in south central Alabama... * Until 1145 AM CDT * At 847 AM CDT, the public reported street flooding due to thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is occurring. * Some locations that will experience flooding include... Montgomery, Wetumpka, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of Alabama, Alabama State University, Auburn University In Montgomery, Bob Woodruff Lake, Emerald Mountain, Eastdale Mall, Mount Meigs, Snowdoun, Blue Ridge, Pinedale, Lagoon Park, Gunter Air Force Base, Alabama State Capitol, Montgomery Riverwalk Stadium and Mitylene. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3256 8606 3222 8605 3224 8634 3257 8627 $$ JH/05
2 follow-up statements
182 WGUS74 KBMX 181441 FFSBMX Flash Flood Statement National Weather Service Birmingham AL 941 AM CDT SUN JUN 18 2017 ALC051-101-181645- /O.CON.KBMX.FF.W.0016.000000T0000Z-170618T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elmore AL-Montgomery AL- 941 AM CDT SUN JUN 18 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR SOUTHWESTERN ELMORE AND NORTHEASTERN MONTGOMERY COUNTIES... At 940 AM CDT, Doppler radar continued to indicate showers and thunderstorms producing heavy rain across the warned area. Between two and three inches of rain have already fallen and rain continues to fall across the warned area. Some locations that will experience flooding include... Montgomery, Wetumpka, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of Alabama, Alabama State University, Auburn University In Montgomery, Bob Woodruff Lake, Emerald Mountain, Eastdale Mall, Mount Meigs, Snowdoun, Blue Ridge, Pinedale, Lagoon Park, Gunter Air Force Base, Alabama State Capitol, Montgomery Riverwalk Stadium and Mitylene. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3256 8606 3222 8605 3224 8634 3257 8627 $$ JH/05
138 WGUS74 KBMX 181556 FFSBMX Flash Flood Statement National Weather Service Birmingham AL 1056 AM CDT SUN JUN 18 2017 ALC051-101-181645- /O.CON.KBMX.FF.W.0016.000000T0000Z-170618T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elmore AL-Montgomery AL- 1056 AM CDT SUN JUN 18 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR SOUTHWESTERN ELMORE AND NORTHEASTERN MONTGOMERY COUNTIES... At 1053 AM CDT, rainfall amounts have decreased across the warned area, however, Doppler radar indicated thunderstorms that are developing across northeast Lowndes and southeast Autauga Counties and will approach the warned area over the next few hours. Up to two inches of rain have already fallen and more rainfall is possible with the approaching thunderstorms from the west. Already saturated grounds will be prone to flash flooding. Some locations that may experience flooding include... Montgomery, Wetumpka, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of Alabama, Alabama State University, Auburn University In Montgomery, Bob Woodruff Lake, Emerald Mountain, Eastdale Mall, Mount Meigs, Snowdoun, Blue Ridge, Pinedale, Lagoon Park, Gunter Air Force Base, Alabama State Capitol, Montgomery Riverwalk Stadium and Mitylene. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3256 8606 3222 8605 3224 8634 3257 8627 $$ JH/05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:40 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 18, 7:40 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 740 AM CDT Sun Jun 18 2017 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Remnant mesoscale convective vortex (MCV) from convection Friday night is located over eastern Elmore County and is providing dynamical support for moderate to heavy rainfall across much of the Montgomery metro area. GOES-R IR satellite data has indicated cloud tops in excess of -60 C temperatures at times. Another MCV appears to be developing in eastern Elmore County. Potential for flash flooding will continue through late morning from Montgomery metro area and to the northeast to around Alexander City. Morning surface/radar/satellite feature analysis shows the MCV just east of the Montgomery area being the predominant local area feature while a low-level boundary extends northeast from the MCV across Coosa, Clay and Cleburne Counties. The MCV is expected to slowly ride northeast along/near this boundary through late morning with best chances for rain and thunderstorms from Autauga County northeast through Coosa, Tallapoosa, Clay, Randolph and Cleburne counties and southeast to include much of Bullock, Macon, Russell and Lee Counties. The potential for localized flooding continues as this slow-moving activity slides northeast. 12Z BMX sounding reveals a moist provide from the surface aloft to around 400 mb. Precipitable water reading is 1.87 inches and CAPE values already are increasing due to lower heights/colder temperatures aloft. Winds are generally form the west from the surface to 700 mb with a shift to the north and east above 700 mb. Wet microburst potential is low due to the high moisture content in the column but a few strong storms can not be ruled out, especially across the northern portion of the forecast area. 05 Previous short-term discussion:Today and Tonight. We have two features of interest to write about this AM. The first is our still present upper low feature stretching from the Alabama coast into Central Alabama that is still generating showers at this hour. The upper flow is expected to open up over Central Alabama today as the low elongates and shifts to the southwest over the open gulf waters. This will be ahead of and in anticipation of our second feature of interest today, an approaching surface front currently stretching from the Great Lakes to the Mid Mississippi River Valley and into the Texas Panhandle. As the main surface low pulls to the northeast from the Great Lakes and into Quebec, the front will sag slowly to the southeast toward Alabama. While we are not expecting the front to reach Central Alabama today or tonight, outflow boundaries from storms along the front could reach us and generate some strong to possibly a few marginally severe thunderstorms this afternoon and evening during the peak heat of the day with straight line winds being the main threat. We will definitely have a moist and somewhat marginally unstable atmosphere IF some of these boundaries can get here. Outside of boundaries in the afternoon and evening from the northwest, convection will also be influenced by our lingering upper low feature already here that should continue to generate scattered convection during the day. Our main area of convection will likely shift to the north/northwest late today into this evening as the upper low shifts to the south and front gets closer to the state. Outside of convection, hot and muggy conditions continue. 08 .LONG TERM... Monday through Saturday. A break between the subtropical ridge will exist on Monday with a large-scale trough extending from the Great Lakes southward to the Tennessee Valley. The associated cold front will be a focus for numerous showers and storms especially along and north of I-20 on Monday. For Tuesday, the front will lose upper-level support as it drifts southward and dissipates. The highest rain chances on Tuesday will be the reverse of Monday and confined to areas mainly south of I-20. The forecast gets a bit more interesting for the Tuesday into Wednesday timeframe with prospects increasing for a developing tropical cyclone in the Gulf of Mexico. The weakness in the upper ridge may provide a more northward path for this system, or at the very least, the associated swath of deep tropical moisture. Whether the tropical system moves toward Alabama or toward areas farther west, high rain chances are beginning to look more likely for Wednesday through Friday. 87/Grantham && .AVIATION... 06Z TAF Discussion. A nearly stationary upper low over south Alabama will produce sct showers and isold storms across southeast Alabama overnight, possibly impacting KMGM and KTOI. Vsbys could drop to 3 miles in the heavier showers. Forecasting cloud cover overnight will be difficult due to lift associated with upper low. Confidence is fairly high that MVFR cigs will develop across a majority with some ifr cigs possible, especially across the northern TAF sites. Lift and better mixing in the lower levels should keep cigs above 1000 feet agl at KEET and KMGM. Cigs will gradually rise after 14z with VFR conds by 18z. Sct tstms will develop during the heating of the afternoon. 58/rose && .FIRE WEATHER... Scattered showers and storms are expected through the next several days with a moist airmass in place. The best chance of rain will occur during the afternoon and early evening hours. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 70 84 67 85 / 40 50 80 50 30 Anniston 86 71 85 69 83 / 60 40 70 50 40 Birmingham 87 73 86 70 86 / 40 50 70 50 30 Tuscaloosa 89 72 87 70 88 / 40 50 70 40 30 Calera 87 72 86 70 85 / 40 40 60 50 40 Auburn 85 70 86 70 80 / 50 20 40 50 50 Montgomery 89 72 90 73 85 / 90 20 40 50 50 Troy 87 70 89 71 82 / 50 20 30 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 18, 7:37 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 737 AM CDT Sun Jun 18 2017 ALZ011>015-017>050-191545- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 737 AM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few strong to marginally severe storms will be possible this afternoon and evening ahead of a frontal system. The main threat will be damaging straight line winds for generally along north and west of a Selma to Alexander City to Wedowee line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Local storm report, Jun 18, 7:47 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 AM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM FLASH FLOOD AUTAUGA COUNTY AIRPORT 32.43N 86.52W
06/18/2017 AUTAUGA AL PUBLIC
PORTIONS OF HIGHWAY 14 REPORTED TO BE
COVERED BY WATER DUE TO FLASH FLOODING.
LOCATION APPROXIMATE.
&&
JHLocal storm report, Jun 18, 8:20 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD AUTAUGA COUNTY AIRPORT 32.43N 86.52W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
WATER OVER PORTION OF ALABAMA HIGHWAY 14,
BETWEEN SIMMONS ROAD AND AUTAUGA COUNTY ROAD
29.
&&
JHLocal storm report, Jun 18, 8:23 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 AM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 3 N AUTAUGA COUNTY AIRP 32.47N 86.52W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
PORTIONS OF U.S. HIGHWAY 82 COVERED BY WATER
NEAR HIGHWAY 82 AUTO PARTS AND WRECKER
SERVICE SHOP.
&&
JHLocal storm report, Jun 18, 8:26 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 AM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 3 NNW AUTAUGA COUNTY AI 32.47N 86.54W
06/18/2017 AUTAUGA AL EMERGENCY MNGR
AUTAUGA COUNTY OFFICIALS HAVE CLOSED COUNTY
ROAD 47 DUE TO FLASH FLOODING.
&&
JHLocal storm report, Jun 18, 8:31 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 AM CDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLASH FLOOD 3 SW HUNTINGDON COLLEGE 32.32N 86.31W
06/18/2017 MONTGOMERY AL PUBLIC
PHOTO OF STREET FLOODING IN DOWNTOWN
MONTGOMERY. LOCATION APPROXIMATE.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:59 AM CDT | Areal Flood Advisory | BMX | Autauga, Lowndes, Montgomery | 3 hr |
| Jun 18, 5:32 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 6 hr |
| Jun 18, 7:11 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Elmore | 3 hr |
| Jun 18, 7:58 AM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 3 hr |
| Jun 18, 9:12 AM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 2 hr |
| Jun 18, 11:28 AM CDT | Areal Flood Warning | BMX | Autauga, Lowndes, Montgomery | 3 hr |
| Jun 18, 4:53 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 18, 5:21 PM CDT | Special Weather Statement | BMX | Lamar | 54 min |
| Jun 18, 5:31 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Jun 18, 5:37 PM CDT | Special Weather Statement | BMX | Marion | 53 min |
| Jun 18, 5:56 PM CDT | Special Weather Statement | BMX | Fayette | 79 min |
| Jun 18, 6:00 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 60 min |
| Jun 18, 6:27 PM CDT | Special Weather Statement | BMX | Walker, Winston | 33 min |
| Jun 18, 6:58 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 62 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.